Checking out the PLSers

Status
Not open for further replies.

Huskermom1

Member
Joined
Feb 13, 2011
Messages
15
Reason
CALS
Country
US
State
TX
Ok, so it was suggested that i linger here for awhile...at least until I get some answers about the hubby.

The current conflict is that he is in denial. He wants to stop all meds(valium and depakote)....except his BP med.

Has anyone with the severe cramps and spasticity done that just to see what would happen? If so, did it get it worse?

I'm ok to support him on the valium...but not on the Depakote.
 

Bad Balance

Senior member
Joined
Dec 10, 2010
Messages
814
Reason
PALS
Diagnosis
12/2010
Country
US
State
GA
I find that the medicines to control spacicity, usually Baclofen, require that I find a balance. The spacicity is akward and can spasm into muscle cramps like "charlie horses", but this condition does still make remaining strength available.

Muscle relaxers, on the other hand, tend to equal strength loss. This is very disconcerting since with spacicity you can still manuver yourself about.

One problem with valium is that the body builds a tolerance and increasing dosages are required for the same affect.

The bottom line for your PALS may be to let him try it his way and see how severe the spacictiy becomes? Have you chatted with your doctor about this?

I hope all goes well.

- Jerry
 

LizT

Very helpful member
Joined
Aug 8, 2010
Messages
1,517
Reason
Lost a loved one
Country
US
State
WI
I agree with Jerry. Talk it over with the doc and if he/she gives the all clear then try it out and see what happens. Just make sure your hubby is fully aware of what may happen- whether it be more spasms or painful cramps.
May I ask what the Depakote is being used for? I used to be on it for a totally different reason and im curious what else its used for.
 

AKmom

Senior member
Joined
Jun 2, 2010
Messages
606
Reason
DX UMND/PLS
Diagnosis
11/2009
Country
US
State
Alaska
Hi Huskermom, I saw your post on the other forum and the only thing I can add here from what was already said is that if he chooses to stop his depakote it MUST be done very slowly. Like decrease the amount to half of what he takes now for two weeks, then decrease by half again if possible. I speak from experience. If he is taking the depakote for a seizure disorder, then I can almost garantee he will have one if he was to go off the depakote suddenly without weening off. Its best to talk to the doc before stopping this med too.
 

momofsixkids60

Distinguished member
Joined
Sep 25, 2010
Messages
313
Diagnosis
06/2011
Country
US
State
in the
Liz, My three children have used Depakote. 1 has epilepsy, 1 has chiari malformation (she has "extra" brain tissue called tonsillars that extend down and press against the brain stem), and 1 has mild cerebral palsy so it is used for contractures. It is amazing what older drugs are now used for newer things.
 

momofsixkids60

Distinguished member
Joined
Sep 25, 2010
Messages
313
Diagnosis
06/2011
Country
US
State
in the
And yes; Huskermom, If your husband stops meds suddenly he most likely will have seizures. Please try to stress to him the results of a seizure. My youngest child has grand mal's and its not a pretty sight to see when she has one and what she's like after one. Aly can correct me on this, but I believe brain cells suffer death with everyone.
 

Alyoop

Very helpful member
Joined
Jul 5, 2010
Messages
1,782
Reason
DX UMND/PLS
Country
NZ
State
NZ
My husband is an Epilepsy specialist and I know from experience with my epilepsy, that you have to just take the medication and shut up. :). If he hates the side effects, there are plenty of other meds that may be better for him. I use Tegretol for my partial epilepsy, with no side effects at all. Kimberely is correct, protracted Grand mal seizures can cause brain cell death. I am lucky that I do not have Grand mal seizures as I have very little brain cells to start with :(
Aly
 

Zaphoon

Extremely helpful member
Joined
Aug 2, 2008
Messages
2,855
Reason
DX UMND/PLS
Diagnosis
08/2011
Country
US
State
Missouri
I slowly weaned myself off of gapapentin and baclofen for a while. The cramps and spasms intensified so I went back on them. Since then, I've gone off of the gabapentin again because it didn't seem to be doing much.

You have to come off of these kind of drugs slowly or as someone has already stated, you risk things like seizures (and other stuff that I can't recollect).

I read somewhere that someone recently had the first face transplant done. I'm willing to be a candidate for the first leg transplant.
 

Huskermom1

Member
Joined
Feb 13, 2011
Messages
15
Reason
CALS
Country
US
State
TX
Well, he's doing it without doctor supervision. It's out of my hands. I did what I was supposed to do. I told him the risks. I begged him to do it with the doctor awareness. I, also, told him that if he has a seizure or starts cramping again, I may not be as supportive and I will be the first to say, "i told you so." But I hope HE will be the one telling me. All I can do is sit back and watch.

Thank you everybody for your support.
 

momofsixkids60

Distinguished member
Joined
Sep 25, 2010
Messages
313
Diagnosis
06/2011
Country
US
State
in the
Huskermom, There are so many things I want to say and so hard to put into words. Does he take the capsule form of depakote that has the sprinkles inside? When Grayson was little and still to this day I would sprinkle them into the food (usually yogurt) and she never knew. Even when she was on the liquid meds, I would spike her drinks. Poor thing never knew what real juice tasted like. And then there are times we just have to sit back and wait to pick up the pieces....I know it will be hard but remember we are with you in thought and prayer.
 

momofsixkids60

Distinguished member
Joined
Sep 25, 2010
Messages
313
Diagnosis
06/2011
Country
US
State
in the
I also reread your original post. I did stop taking some drugs. I felt like some were not working, so after trial and error and winding up like a pretzel, I started back on them. You mentioned your husband just being on the valium and depakote. Has he asked or tried any muscle relaxants (Baclofen, soma, flexeril)? I was given valium-it didn't work for the muscle spasms in my legs, arms or neck but my back was more relaxed and gave me a little more range of motion.
 

Huskermom1

Member
Joined
Feb 13, 2011
Messages
15
Reason
CALS
Country
US
State
TX
He was originally on Klonopin for the cramps but it didn't do a darn thing. At this time, he told me he is off all his meds (except BP). So far, no cramps, no seizures. I'm keeping my fingers crossed.
 
Status
Not open for further replies.
Top

AdBlock Detected

We get it, advertisements are annoying!

Sure, ad-blocking software does a great job at blocking ads, but it also blocks some useful and important features of our website. For the best possible site experience please take a moment to disable your AdBlocker.

We appreciate your understanding and cooperation!

I've Disabled AdBlock
No Thanks